Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS Salt Lake City, UT

August 4, 2006Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2006, 5:00 PM MDT for Kane County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2006, 5:00 PM MDT (23:00 UTC)
Expired
Aug 4, 2006, 7:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 119 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 042303
FFWSLC
UTC025-050100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...

* UNTIL 700 PM MDT.

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING OVER WARM        
  CREEK...WHICH IS LOCATED JUST UPSTREAM FROM WARM CREEK BAY OF LAKE 
  POWELL.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY DESERT SLICKROCK AREAS OF THE KANE COUNTY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3724 11169 3701 11145 3717 11132 3749 11157
      3755 11172

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 042356
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT FRI AUG 4 2006

UTC025-050100-
KANE UT-
600 PM MDT FRI AUG 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
EASTERN KANE COUNTY...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  HIGH WATER IS EXPECTED TO COURSE THROUGH WARM CREEK AND FLOW 
INTO WARM CREEK BAY OF LAKE POWELL BY APPROXIMATELY 7PM THIS EVENING.

LAT...LON 3724 11169 3701 11145 3717 11132 3749 11157
      3755 11172

$$

MCINERNEY
000 
WGUS75 KSLC 050053
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
651 PM MDT FRI AUG 4 2006

UTC025-050101-
KANE UT-
651 PM MDT FRI AUG 4 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR EASTERN KANE
COUNTY...

THUNDERSTORMS HAVE DISSIPATED ACROSS THE WARNING AREA. WATER
WILL CONTINUE TO RUN THROUGH WARM CREEK BAY DURING THE EVENING
HOURS BUT THE THREAT FOR FLASH FLOODING HAS ENDED.

LAT...LON 3724 11169 3701 11145 3717 11132 3749 11157
      3755 11172

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:20 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT FRI AUG 4 2006

.SYNOPSIS...AN UPPER TROUGH ALONG THE CALIFORNIA COAST WILL KEEP A
SOUTHWESTERLY FLOW OVER THE AREA THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. MOISTURE WILL REMAIN OVER MUCH OF THE REGION THE NEXT FEW
DAYS.

&&

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO INDICATE MOISTURE
STREAMING NORTHEAST ACROSS THE SOUTHEAST HALF OF UTAH.  DRIER AIR
HAS PUNCHED INTO THE NORTHWEST CORNER.  FIRST IMPULSE IS NOW WORKING
ACROSS EAST CENTRAL UTAH INTO COLORADO.  SECOND IMPULSE IS MOVING
THROUGH CENTRAL ARIZONA...WITH ADDITIONAL UPWARD MOTION BEING
GENERATED BY UPPER LEVEL SPEED MAX...DIVERGENCE ALOFT. CONVECTION
HAS BEEN FIRING ON NORTH RIM AND IS NOW SLIPPING INTO SOUTHERN
UTAH.  DESPITE EXTENSIVE CLOUD COVER...AIRMASS APPEARS TO HAVE
DESTABILIZED SUFFICIENTLY.  VERY MOIST AIRMASS IN PLACE WITH PW
VALUES IN EXCESS OF 1 INCH.   ALL CONSIDERED FLASH FLOOD WATCH
CONTINUES FOR THIS EVENING.  WRF AND GFS BOTH SUGGEST SLIGHTLY DRIER
IN PLACE FOR SATURDAY AND ABSENCE OF ANY SIGNIFICANT FORCING...SO
HAVE PULLED BACK ON POPS AND LOWERED FLASH FLOOD POTENTIAL RATING TO
MODERATE CATEGORY...WHICH MIGHT STILL BE TOO HIGH.  SUNDAY AND
MONDAY IN PARTICULAR...LOOK MORE ACTIVE WITH HIGHER PRECIPITABLE
WATER IN PLACE AND IMPROVING DYNAMICS.  TUESDAY A BIT IN QUESTION AS
SYSTEM CLEARS THE REGION...SO NO CHANGES.  FROM WEDNESDAY
ON...SHOULD ONLY SEE ISOLATED ACTIVITY IN THE HIGHER TERRAIN AREAS.

WITH MORE SUNSHINE ON SATURDAY...HAVE BOOSTED HIGH TEMPERATURES A
BIT FROM PREVIOUS PACKAGE.  OTHERWISE...NO SIGNIFICANT CHANGES.

&&

.AVIATION...LAKE BREEZE IS STILL EXPECTED TO DEVELOP LATE THIS
AFTERNOON SOMETIME BETWEEN 22Z AND 23Z. THUNDERSTORMS HAVE NOT
DEVELOPED AS EXPECTED AS TOWERING CUMULUS HAS TRIED TO DEVELOP ON
THE OQUIRRHS...BUT CUMULUS DEVELOPMENT IS BEING LIMITED. THE WINDOW
FOR THUNDERSTORMS APPEARS TO SLIDING TO A 00Z THROUGH 02Z WINDOW.
THERE IS A 20 PERCENT CHANCE FOR THUNDERSTORMS THIS EVENING BETWEEN
00Z AND 02Z.

&&

.FIRE WEATHER...DEEP MOISTURE CONTINUES TO SPREAD ACROSS UTAH...AND
HAS ALREADY RESULTED IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MOST OF THE FIRE DISTRICT. ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT IS EXPECTED LATER TODAY...WITH WETTING RAINS POSSIBLE.
THE BEST CHANCE FOR WETTING RAIN WILL BE IN SOUTHEASTERN
UTAH...WHERE A WEAK DISTURBANCE WILL MOVE THROUGH THIS AFTERNOON. A
TROUGH OFF THE COAST OF CALIFORNIA WILL KEEP MOIST SOUTHERLY FLOW
OVER THE AREA THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT UTZ012-013-017-018-020-021.
WY...NONE.

&&

BARJENBRUCH/HALL/TRAPHAGAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:22 PM MDTSevere Thunderstorm WarningSLCBox Elder23 min
Aug 3, 6:45 PM MDTSevere Thunderstorm WarningSLCBox Elder15 min
Aug 4, 11:23 AM MDTFlash Flood WatchSLC9 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.